Hail, Caddo
- When
- March 30, 6:22 PM CST
- Where
- Caddo County, 3 mi S of Anadarko
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.037, -98.240
A strengthening upper level storm system moved through the central plains during the afternoon, with a cold front pushing southeast into Oklahoma and a dry line set up over west central Oklahoma. A line of thunderstorms developed along the front, and quickly developed southward as the front overtook the retreating dry line, mainly east of Interstate 44.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strengthening upper level storm system moved through the central plains during the afternoon, with a cold front pushing southeast into Oklahoma and a dry line set up over west central Oklahoma. A line of thunderstorms developed along the front, and quickly developed southward as the front overtook the retreating dry line, mainly east of Interstate 44. The thunderstorms became severe, with penny to quarter size hail and wind gusts of 50 to 60 mph the main issues. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 30, 5:14 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT MON MAR 30 2009
.AVIATION...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING...
PROBABLY PRODUCING A LINE OF THUNDERSTORMS THAT WILL AFFECT
KPNC... KOKC... AND KOUN UNTIL ABOUT 3104Z. STRONG NORTHWEST WINDS
WILL FOLLOW THE FRONT... MAINLY ACROSS THE WEST. WINDS WILL
DECREASE SOMEWHAT LATE THIS EVENING... AND LITTLE CHANGE IS THEN
EXPECTED THROUGH 3124Z. EXCEPT FOR THUNDERSTORMS... VFR CONDITIONS
ARE EXPECTED THROUGH THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 352 PM CDT MON MAR 30 2009/
DISCUSSION...
A SURFACE LOW CENTERED OVER NEBRASKA ASSOCIATED WITH A DEEPENING
UPPER LEVEL TROUGH WILL BE RESPONSIBLE FOR GENERATING OUR WEATHER
OVER THE SHORT TERM. A DRYLINE HAS SET UP ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...WHILE MODEST LOW LEVEL MOISTURE HAS WORKED
ITS WAY INTO CENTRAL AND EASTERN OKLAHOMA. LIFT ALONG THE COLD FRONT
MAY RESULT IN THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. SHORT
TERM MODELS INDICATE A LINE OF STORMS INITIATING OVER NORTHERN
OKLAHOMA INITIALLY...POSSIBLY BUILDING SOUTHWESTWARD INTO CENTRAL
OKLAHOMA LATER THIS EVENING. AS THE UPPER STORM MOVES EASTWARD...THE
COLD FRONT WILL AS WELL...WITH PRECIPITATION CHANCES ENDING FROM
WEST TO EAST OVERNIGHT.
A TIGHT PRESSURE GRADIENT BEHIND THE COLD FRONT PROMPTED THE
ISSUANCE OF A WIND ADVISORY EARLY THIS MORNING. THIS ADVISORY STILL
EXTENDS FROM 5 PM UNTIL MIDNIGHT. RUC SURFACE WIND FORECASTS
INDICATE THAT WIND SPEEDS MAY BE SOMEWHAT MARGINAL OVER MUCH OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...BUT BASED ON SPEEDS
MEASURED OUT IN THE TEXAS PANHANDLE THIS AFTERNOON IT IS STILL
EXPECTED THAT ADVISORY LEVEL WINDS WILL BE MEASURED IN A SUBSTANTIAL
PORTION OF THE AREA.
PRECIP CHANCES RETURN ON WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER
S/W TROUGH MOVES FROM THE ROCKIES INTO THE SOUTHERN PLAINS. MODEL
PRECIP AMOUNTS ARE ON THE LIGHT SIDE...WITH THE FORECAST SURFACE LOW
TRACK INDICATING THAT A LARGE PORTION OF THE CWA MAY FIND ITSELF IN
THE DRY SLOT. THE SAME HOLDS TRUE FOR ANOTHER UPPER TROUGH IN THE
SATURDAY NIGHT/SUNDAY TIME FRAME.
TAYLOR
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 40 61 43 70 / 40 0 0 10
HOBART OK 35 64 42 69 / 20 0 0 10
WICHITA FALLS TX 45 67 46 80 / 20 0 0 10
GAGE OK 30 58 36 62 / 10 0 0 10
PONCA CITY OK 33 55 40 64 / 50 0 0 10
DURANT OK 47 68 43 72 / 50 10 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR OKZ004>007-009>012-
014>018-021>024-033>038.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ033-034-036-
037-044.
TX...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TXZ083>085-087-088.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>090.
&&
24/23/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 30 2009
OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 30 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF THUNDERSTORMS MAINLY THIS EVENING ACROSS
PARTS OF CENTRAL AND EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS MAINLY NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE DURING THE
EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS FOR A TIME
THIS EVENING.
DISCUSSION...
A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL AND SOUTHERN
ROCKIES INTO THE CENTRAL PLAINS THIS AFTERNOON AND TONIGHT. AT THE
SURFACE... A COLD FRONT MOVING INTO FAR NORTHWEST OKLAHOMA AT MIDDAY
WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BY EARLY EVENING. AS THE FRONT CONTINUES TO MOVE
EAST LATE THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS CENTRAL AND EASTERN
OKLAHOMA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...
WITH THE A SOMEWHAT BETTER CHANCE BEING ACROSS NORTHERN OKLAHOMA...
NEARER TO THE UPPER LEVEL STORM SYSTEM. THE SEVERE WEATHER POTENTIAL
WILL BE CONSTRAINED BY RATHER LIMITED AMOUNTS OF INSTABILITY AND
LOW LEVEL MOISTURE. THE PRIMARY SEVERE WEATHER THREATS WILL BE HAIL
UP TO THE SIZE OF QUARTERS AND ISOLATED WIND GUSTS OF 50 TO 60 MPH.
THE COLD FRONT AND THUNDERSTORMS SHOULD MOVE EAST OUT OF THE RISK
AREA BY AROUND MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY WARM AND DRY CONDITIONS ACROSS WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA THIS AFTERNOON WILL RESULT IN AN INCREASED FIRE
DANGER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
ADDITIONAL STORM SYSTEMS WILL AFFECT THE AREA WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT.
OTHER HAZARDOUS WEATHER...
WARM AND DRY WEATHER WILL CREATE VERY HIGH FIRE DANGER ACROSS
WESTERN NORTH TEXAS AND PORTIONS OF SOUTHWEST OKLAHOMA ON WEDNESDAY
AFTERNOON... AND AGAIN ON FRIDAY AND SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 7 AM
TUESDAY MORNING.
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 604 PM CDT MON MAR 30 2009 OKZ007-008-302330- KAY OK-GRANT OK- 604 PM CDT MON MAR 30 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF RENFROW TO 15 MILES SOUTHWEST OF LAMONT AT 604 PM CDT...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 638 PM CDT MON MAR 30 2009 OKZ008-012-013-018>020-310030- LOGAN OK-KINGFISHER OK-GARFIELD OK-NOBLE OK-KAY OK-PAYNE OK- 638 PM CDT MON MAR 30 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY... KINGFISHER...LOGAN...NOBLE AND PAYNE COUNTIES. A LINE OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF PECKHAM TO 6 MILES WEST OF CRESCENT AT 638 PM CDT...MOVING EAST AT 10 MPH. HEAVY RAIN AND SMALL HAIL ARE LIKELY WITH THESE STORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN GARFIELD...KAY...KINGFISHER...LOGAN...NOBLE AND PAYNE COUNTIES...INCLUDING THE CITIES OF GUTHRIE AND PONCA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 709 PM CDT MON MAR 30 2009 OKZ008-012-013-018>020-023>029-310100- LINCOLN OK-LOGAN OK-KINGFISHER OK-GARFIELD OK-NOBLE OK-KAY OK- CANADIAN OK-OKLAHOMA OK-CADDO OK-PAYNE OK-CLEVELAND OK-GRADY OK- MCCLAIN OK- 709 PM CDT MON MAR 30 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN... CLEVELAND...GARFIELD...GRADY...KAY...KINGFISHER...LINCOLN...LOGAN... MCCLAIN...NOBLE...OKLAHOMA AND PAYNE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR PONCA CITY TO NEAR ANADARKO AT 708 PM CDT...MOVING SOUTHEAST AT 20 MPH. HEAVY RAIN... GUSTY WINDS TO 50 MPH... AND DIME-SIZE HAIL ARE LIKELY WITH THE STRONGEST STORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN CADDO...CANADIAN...CLEVELAND...GARFIELD...GRADY...KAY... KINGFISHER...LINCOLN...LOGAN...MCCLAIN...NOBLE...OKLAHOMA AND PAYNE COUNTIES...INCLUDING THE CITIES OF EDMOND...EL RENO...GUTHRIE... OKLAHOMA CITY...PONCA CITY AND STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The Norman radar (KTLX), 93 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
38 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime- to quarter-size hail was reported.
The hail was reported on Highway 92.
Dime- to nickel-size hail was reported on the south and east sides of town.
The hail covered the ground.
The hail was reported on Highway 62, northeast of Tabler.
Dime- to nickel-size hail was reported. The hail accumulated on the grass and roadways.
The hail was reported on Highway 7.
Up to nickel-size hail covered the ground.
The hail was reported at the National Weather Center by National Weather Service Employees.
The hail stones were described as large and flat. The hail was brief, but covered the ground.
The hail was reported near the intersection of Highways 9 and 77.
Up to penny-size hail covered the ground near 72nd and Cemetery Road.
The hail was reported on the south side of the town of Duncan.
The hail was reported three miles east and one mile south of Lexington.
The hail was reported at the intersection of Highways 29 and 76.
Pea-size hail was also reported.
Nickel- to quarter-size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160393, 160394, 160396, 160397, 160399, 160400, 160401, 160402, 160404, 160406, 160407, 160409, 160411, 160412, 160414, 160415, 160416, 160417, 160418, 160419, 160420, 160421, 160422, 160423, 160438, 160424, 160425, 160439, 160426, 160427, 160428, 160429, 160430, 160431, 160432, 160433, 160434, 160435, 160436.